- Clinical science
Stevens-Johnson syndrome (SJS) is a rare, immune-mediated, skin reaction that results in blistering of skin and extensive epidermal detachment. SJS is generally triggered by medications (e.g., certain antibiotics and antiepileptics). The patient presents 1–3 weeks after exposure to a medication with fever and other flu-like symptoms. Painful, vesiculobullous skin lesions develop and eventually denude to form extensive skin erosions, resembling large, superficial burns. The mucous membranes are also characteristically affected and the patient presents with oral ulcers, genital ulcers, and/or severe conjunctivitis. When > 30% of the skin is affected, the condition is referred to as toxic epidermal necrolysis (TEN). SJS and TEN are associated with a high mortality as a result of hypovolemic and/or septic shock. The diagnosis is primarily clinical, but skin biopsies can be used to support the diagnosis and rule out other causes of vesiculobullous lesions. The most important therapeutic measure is to discontinue the offending drug. Supportive care (e.g., fluid resuscitation, antibiotics) may be required to treat shock.
- A rare, immune-mediated skin reaction that leads to extensive epidermal detachment and is associated with a high mortality.
SJS and TEN (toxic epidermal necrolysis) are the same entity but differ in terms of disease severity (based on surface area of skin involved).
- < 10% = SJS
- 10–30% = SJS/TEN overlap
- > 30% = Toxic epidermal necrolysis (severe SJS)
- Annual incidence: ∼ 5 cases per 1,000,000 individuals
- Age of onset: any age
- Sex: ♀ > ♂ (5:3)
Epidemiological data refers to the US, unless otherwise specified.
- Drugs (most common trigger, ∼ 80% of cases)
- Infections: mycoplasma pneumonia, CMV, herpes
- Rarely: vaccinations, graft-versus-host disease
- Risk factors
- Prodromal phase (begins 1–3 weeks after the intake of medication): high fever (usually > 39°C or 102°F), malaise, sore throat, myalgia and/or arthralgia
Mucocutaneous lesions appear 1–3 days after the onset of prodromal symptoms
Cutaneous manifestation sequence
Painful, erythematous/purpuric macules
- May have a targetoid appearance (cockade lesions)
- Typically seen over the face and trunk
- Lesions form bullae and/or vesicles; positive Nikolsky's sign
- Extensive, full-thickness epidermal necrosis and sloughing (resembling large superficial burns)
- Healing by re-epithelialization: begins 1–2 weeks after epidermal sloughing and is completed within a few weeks
- Painful, erythematous/purpuric macules
Mucosal membranes: almost always involved.
- Oral and pharyngeal mucosa : stomatitis, cheilitis, oral ulcers, odynophagia
- Severe conjunctivitis, corneal ulcers : photophobia, eye pain
- Urethritis, genital ulcers, and/or perianal ulcers
- Esophageal ulcers and/or strictures (less common): dysphagia
- Tracheal involvement (less common)
- Small bowel, colon involvement (rare): diarrhea, melena, intussusception, bowel perforation
- Cutaneous manifestation sequence
- Shock may develop
- Skin biopsy
- ↑ BUN
- ↑ AST, ALT
- See .
The differential diagnoses listed here are not exhaustive.
- Discontinue any offending drug
- Supportive therapy: similar to that of burns (see “Therapy” in )
- Seek an urgent dermatological and ophthalmological consult
No definitive therapy exists. Early discontinuation of the drug and adequate supportive care are associated with better outcomes!
- Pneumonia, interstitial pneumonitis
- Irregular skin pigmentation, alopecia
- Ophthalmological complications: keratoconjunctivitis sicca (dry eyes), trichiasis, synechiae between the bulbar and palpebral conjunctiva, loss of vision
- Genital complications in females: vaginal stenosis, atrophic vaginitis, dyspareunia
We list the most important complications. The selection is not exhaustive.
Case fatality rate
- SJS: ∼ 10%
- SJS/TEN overlap: ∼ 30%
- TEN: ∼ 50%
Factors associated with a poor prognosis
- Old age (> 70 years)
- Intestinal involvement
- Pulmonary involvement
- SJS and/or TEN may recur with the use of the same or closely related offending drug.